North Carolina, 2001

Damaging Wind in North Carolina, June 28, 2001

June 28, 2001 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 12:55 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 12:55 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUN 28 2001

IN NEAR TERM...VISIBLE SATELLITE INDICATE ENHANCED CU FIELD OVER
NORTHERN SC AND BORDER COUNTIES OF NC.  MSAS SURFACE PARAMETERS
INDICATE BEST LOW LEVEL MOISTURE CONVERGENCE OVER THIS REGION...AND
LOW LEVEL FLOW FEEDING VERY UNSTABLE AIR INTO THIS SECTOR. SCATTERED
CONVECTION CURRENTLY DEVELOPING IN CAE VICINITY...DRIFTING SLOWLY
NORTH.  AT THIS TIME PLAN TO GO WITH CHC POPS THIS EVENING FOR RAH
COUNTIES THAT BORDER SC.

NO DISCERNIBLE FEATURE THROUGH 60 HOURS TO SUGGEST GREATER THAN
20-30% POP. MODELS CONTINUE TO INDICATE UPPER LEVEL HEIGHTS
GRADUALLY DECREASING THROUGH FORECAST PERIOD (ABOUT 30M PER DAY).
HOWEVER DPROG/DT CENTERED ON 00Z SAT TREND TOWARD A SLIGHTLY STRONGER
UPPER RIDGE COMPARED TO PREVIOUS FORECASTS.  THUS MODELS MAY BE
WEAKENING UPPER LEVEL RIDGE TOO QUICKLY.

MODELS ALSO CONSISTENT IN SHIFTING LOW/MID LEVEL ANTI-CYCLONE OFF NC
COAST TONIGHT/FRI. RESULTANT SOUTHERLY LOW LEVEL FLOW WILL MAINTAIN
MOIST/MODERATELY UNSTABLE AIRMASS OVER REGION.  WITH LOW LEVEL
ANTI-CYCLONE A LITTLE FURTHER EAST...EXPECT LESS CAPPING IN THE THE
MID/LOWER LAYERS.  THUS SHOULD SEE AT LEAST WIDELY SCATTERED
AFTERNOON/EARLY EVENING CONVECTION...ESPECIALLY FAR WEST CLOSER TO
BETTER OROGRAPHICS.  MODELS HINT THAT UPPER LEVEL FEATURE OVER SE FL
PENINSULA MAY TRACK NORTH TOWARD OUR REGION. THIS WOULD SUGGEST A
GREATER LIKELIHOOD OF AFTERNOON CONVECTION.  HOWEVER WITH MODEL TREND
TOWARD SLIGHTLY STRONGER RIDGING...NOT READY TO COMMIT TO HIGHER
POPS DAY 2.

LOW LEVEL THICKNESSES FRI/SAT COMPARABLE TO TODAY SO WILL GO WITH
HIGH TEMPS ARD 90/LOWER 90S THROUGH SHORT-TERM.

EXTENDED...EXPECT LITTLE CHANGE IN ONGOING FORECAST OF TYPICAL
SUMMERTIME CONDITIONS.  MODELS NOT CONSISTENT WITH TIMING OF FRONTAL
BOUNDARY  TOWARD END OF EXTENDED.  WILL NOT GET FANCY WITH DAYS 6/7
HAS DIFFICULT TO TIME FRONTAL PASSAGE (IF IT OCCURS) THIS FAR OUT.
EXPECT TEMPS TO AVERAGE NEAR NORMAL THROUGH EXTENDED.

RDU 70/92/70/91 1222                    GSO 68/89/70/89 2323
                    FAY 71/92/72/9d1 2222

.RAH...NONE.

WSS/MLM

In the hours before

Special weather statement, Jun 28, 5:35 PM EST, 3 minutes before
NCZ025-041-042-290000-
DURHAM-JOHNSTON-WAKE-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT THU JUN 28 2001

...NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL AFFECT PORTIONS OF THE TRIANGLE AREA...

THE STRONGEST THUNDERSTORMS WILL REMAIN RELATIVELY STATIONARY ACROSS
SOUTHEASTERN DURHAM AND NORTHWESTERN WAKE COUNTY JUST NORTH OF THE
RALEIGH-DURHAM INTERNATIONAL AIRPORT AND ACROSS EASTERN WAKE COUNTY
NEAR KNIGHTDALE.

THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES IN EXCESS OF 2
INCHES PER HOUR. THEIR SLOW MOVEMENT WILL RESULT IN CONTINUOUS
HEAVY RAIN THAT WILL PRODUCE RISES ACROSS STREAMS AND CREEKS AND
FLOODING OF POOR DRAINAGE AREA.

SEEK SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS BE
ALERT FOR POSSIBLE FLOODING ALONG ROADS.

BLAES

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 28, 5:38 PM EST
Where
Forsyth County, Clemmons
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -80.383

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251624.